Texas, 2017

Damaging Winds in Texas, July 5, 2017

July 5, 2017 · NWS OUN · 3 events in 1 county or zone

With a stationary boundary in the area, storms began to form across southwest Oklahoma and western north Texas in the hours just after midnight on the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

With a stationary boundary in the area, storms began to form across southwest Oklahoma and western north Texas in the hours just after midnight on the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 5, 12:59 AM CST, 53 minutes earlier.

Area forecast discussion, Jul 5, 12:59 AM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Norman OK
159 AM CDT Wed Jul 5 2017

.DISCUSSION...
Heavy rainfall/flooding and severe thunderstorm potential mainly
over southern Oklahoma and western north Texas early this morning
are the main concerns.

Early this morning (before 9 am), thunderstorms are expected grow
upscale and become clusters and/or lines as they move
south/southeast across southern Oklahoma and western north Texas.
Very heavy rainfall with rainfall rates 2-5"/hr with some flash
flooding appears to be the main hazard with storms (precipitable
water values 1.5-2.1" which is in the 75-99th percentile for this
time of year). Some severe storms with damaging winds of 60-70
mph as the main hazard are expected as well, especially as storms
develop low level cold pools. Hail potential is lower due to high
wet bulb zero heights (generally 12-14 kft AGL), though a few
reports of quarter or half dollar size hail may occur as well.

Increased rain chances early this morning south a Cheyenne to
Chickasha to Atoka line to account for storms. North of this line,
including Oklahoma City, chances for storms appear to be quite low
where the air is slightly drier and more stable.

After 9 am today, rain/storm chances appear to be quite low due
to increasing mid level heights and resulting weak subsidence.
Kept 20% chances south of a Cheyenne to Chickasha to Seminole line
where slightly deeper moisture is forecast (precipitable water
values generally 1.3-2" according to the latest RAP13 model runs).
Think storms early this morning will stabilize the air
considerably across southern Oklahoma and north Texas. If a few
storms could form this afternoon and early this evening, locally
heavy rainfall and gusty winds would be possible. Model guidance
highs seemed reasonable with highs mainly in the upper 80s and
lower 90s today with some afternoon sunshine.

Tonight, rain chances will remain very low. Still kept 20% for
rain/storms over southern Oklahoma and north Texas where deeper
moisture may linger, though increased capping may not allow for
storm formation. Clearing skies and abundant low level moisture
may allow for patchy fog formation. Did not mention fog due to
low confidence of occurrence.

Thursday and Friday, appear to be rainfree, humid, and hotter
across Oklahoma and north Texas. There is a very small chance,
too low to mention, that a weakening complex of storms moves into
northern Oklahoma from the north on Friday. Heat indices may
approach 105 degrees if surface dewpoints stay up in the mid to
upper 70s, which is possible as latest models may be
underestimating surface dewpoints.

Saturday through Tuesday, hot and mainly rainfree conditions are
expected due some mid/upper level ridging. Most models have been
depicting lower rain/storm chances Saturday and Sunday.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  88  68  92  69 /  30  10   0   0
Hobart OK         90  68  94  70 /  30  10   0   0
Wichita Falls TX  88  70  93  72 /  50  20  10   0
Gage OK           90  65  95  67 /  10   0   0   0
Ponca City OK     88  65  92  70 /  10  10   0   0
Durant OK         87  70  92  71 /  60  20  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/17
Hazardous weather outlook, Jul 5, 1:26 AM CST, 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
226 AM CDT Wed Jul 5 2017

OKZ004>048-050>052-TXZ083>090-060730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
226 AM CDT Wed Jul 5 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Now through 9 am This Morning...

.Thunderstorms...
There is a Marginal Risk of severe thunderstorms across southern
Oklahoma and western north Texas before 9 am this morning,
generally south of a line from Erick to Lawton to Pauls Valley to
Coalgate. Wind gusts of 70 mph, hail up to the size of hail to
half dollars, and torrential rainfall are the primary hazards.

.Heavy rainfall...
Heavy rainfall may lead to areas of flooding across southern
Oklahoma and western north Texas early this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
After 9 am this morning, chances for severe thunderstorms appear
to be very low through early next week.

Low chances for thunderstorms are forecast Wednesday afternoon
and night across southern Oklahoma and western north Texas.

Thunderstorms may be possible Saturday and Sunday across mainly
northeastern Oklahoma, then again Monday and Tuesday across
southeastern Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS

In the hours before

Special weather statement, Jul 5, 1:00 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
200 AM CDT WED JUL 5 2017

OKZ040-050730-
Garvin OK-
200 AM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Garvin County Until
230 AM CDT...

AT 157 AM CDT, a strong thunderstorm was located 4 miles west of
Antioch, moving east at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Maysville, Elmore City, Foster, Antioch and Whitebead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3460 9755 3478 9759 3486 9735 3485 9731
      3461 9724
TIME...MOT...LOC 0657Z 257DEG 10KT 3471 9749

MAHALE
Local storm report, Jul 5, 1:16 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
216 AM CDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     TSTM WND GST     4 S TIPTON              34.44N 99.14W
07/05/2017  M73 MPH          TILLMAN            OK   MESONET

&&

CMS
Local storm report, Jul 5, 1:19 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
219 AM CDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     TSTM WND GST     3 W GRANDFIELD          34.23N 98.74W
07/05/2017  M73.00 MPH       TILLMAN            OK   MESONET

&&

CMS
Local storm report, Jul 5, 1:20 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
220 AM CDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND GST     3 W GRANDFIELD          34.23N 98.74W
07/05/2017  M66 MPH          TILLMAN            OK   MESONET

&&

CMS
Special weather statement, Jul 5, 1:28 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
228 AM CDT WED JUL 5 2017

OKZ027-039>041-046-050800-
Grady OK-Stephens OK-Carter OK-Garvin OK-Murray OK-
228 AM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grady...Stephens...
northwestern Carter...Garvin and north central Murray Counties Until
300 AM CDT...

AT 225 AM CDT, strong thunderstorms were along a line extending from
near Maysville to 4 miles southwest of Duncan, moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

Locations impacted include...
Duncan, Pauls Valley, Lindsay, Wynnewood, Comanche, Stratford,
Maysville, Bray, Elmore City, Velma, Paoli, Katie, Foster, Antioch,
Empire City, Pernell, Cox City, Whitebead and Erin Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3448 9814 3468 9786 3485 9768 3486 9739
      3485 9693 3461 9693 3450 9747 3429 9793
      3429 9796
TIME...MOT...LOC 0725Z 279DEG 13KT 3480 9739 3447 9802

MAHALE
Special weather statement, Jul 5, 1:44 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
244 AM CDT WED JUL 5 2017

OKZ042-043-050815-
Coal OK-Pontotoc OK-
244 AM CDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR west central Coal and
southeastern Pontotoc Counties Until 315 AM CDT...

AT 241 AM CDT, a strong thunderstorm was located 5 miles south of
Stonewall, moving east at 30 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Stonewall, Tupelo, Centrahoma and Jesse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3452 9664 3466 9663 3468 9629 3458 9625
      3450 9630
TIME...MOT...LOC 0741Z 269DEG 26KT 3458 9654

MAHALE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wichita

When
July 5, 1:52 AM CST
Where
Wichita County, 1.8 mi SW of Wichita Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.890, -98.510

Tree branches were snapped.

Thunderstorm Wind, Wichita

When
July 5, 1:59 AM CST
Where
Wichita County, 2.99 mi SSW of (Sps)sheppard Afb
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
33.950, -98.510

Thunderstorm Wind, Wichita

When
July 5, 2:12 AM CST
Where
Wichita County, 2.99 mi SSW of (Sps)sheppard Afb
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.950, -98.510

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715925, 715926, 715927.